Glasgow Coma Scale (GCS) calculator
Rate the best eye, verbal and motor response to get the GCS score from 3 to 15 and its E-V-M notation. Mark a response not testable (NT) and the calculator reports the components without a total, as the Glasgow structured approach advises.
Guides
- AVPU vs GCS: how the two consciousness scales compareAVPU vs the Glasgow Coma Scale: what each records, the GCS range behind each AVPU level, which predicts deterioration better, and where ACVPU fits.
How this Glasgow Coma Scale calculator works
This Glasgow Coma Scale calculator follows the scale Teasdale and Jennett described in The Lancet in 1974 and the ratings of the current Glasgow structured approach. You rate the best eye opening (1–4), verbal response (1–5) and motor response (1–6), and the calculator writes them as E-V-M notation, for example E2V4M6, and adds them into the GCS score, which runs from 3 to 15. The summed score was described by Teasdale and colleagues in 1979. If any response cannot be tested, the calculator shows the components with NT in place of that number and gives no total.
GCS score = E (1–4) + V (1–5) + M (1–6), range 3–15
Example from glasgowcomascale.org: E2V4M6 = 2 + 4 + 6 = 12. No total is reported when any component is NT.
The structured approach has four steps: check for factors that interfere with communication or the ability to respond, observe eye opening, speech and movement of both sides, stimulate with sound (a spoken or shouted request) and then physical pressure (fingertip, trapezius pinch or supraorbital notch), and rate the highest response seen.
| Response | Criterion | Rating | Score |
|---|---|---|---|
| Eye | Open before stimulus | Spontaneous | 4 |
| Eye | After spoken or shouted request | To sound | 3 |
| Eye | After fingertip stimulus | To pressure | 2 |
| Eye | No opening at any time, no interfering factor | None | 1 |
| Eye | Closed by local factor | Not testable | NT |
| Verbal | Correctly gives name, place and date | Orientated | 5 |
| Verbal | Not orientated but communicates coherently | Confused | 4 |
| Verbal | Intelligible single words | Words | 3 |
| Verbal | Only moans or groans | Sounds | 2 |
| Verbal | No audible response, no interfering factor | None | 1 |
| Verbal | Factor interfering with communication | Not testable | NT |
| Motor | Obeys a 2-part request | Obeys commands | 6 |
| Motor | Brings hand above clavicle to stimulus on head or neck | Localising | 5 |
| Motor | Bends arm at elbow rapidly, features not predominantly abnormal | Normal flexion | 4 |
| Motor | Bends arm at elbow, features clearly predominantly abnormal | Abnormal flexion | 3 |
| Motor | Extends arm at elbow | Extension | 2 |
| Motor | No movement in arms or legs, no interfering factor | None | 1 |
| Motor | Paralysed or other limiting factor | Not testable | NT |
GCS severity categories
The GCS score is the main way to grade the severity of traumatic brain injury (TBI). The 2022 Lancet Neurology Commission on TBI by Maas and colleagues states the bands as mild (GCS 13–15), moderate (GCS 9–12) and severe (GCS 8 or less). The bands were set for TBI and describe groups of patients, so the same total can hide very different patterns of response.
| Severity (TBI) | GCS score |
|---|---|
| Mild | 13–15 |
| Moderate | 9–12 |
| Severe | 3–8 |
When the Glasgow Coma Scale total is less useful
The Glasgow Coma Scale total loses detail that the three responses carry. Teasdale and colleagues wrote in 2014 that individual patients are best described by the three components, that the total should be used to characterise groups, and that predictions should only be made with other variables in a multivariable model. A total of 8 could be E2V2M4 or E1V1M6, which mean very different things. The scale is confounded by alcohol and drugs, sedation, paralysis and tracheal intubation. Pre-existing factors such as language differences, hearing loss or an intellectual deficit, and other injuries such as orbital fracture, dysphasia, hemiplegia or spinal cord damage, can also stop a response from being tested. In children under 5, orientated speech and obeying commands are usually not possible, and a paediatric version is used instead.
Questions
How do I record the GCS in an intubated patient?
Rate the verbal response as NT (not testable) and record the eye and motor responses, for example E3VNTM5. The Glasgow team advises against scoring a missing response as 1 and against reporting a total when a component is NT, because the low number can imply the patient is more unwell than they are. The trend in the components you can test is still useful.
What does a GCS of 8 or less mean?
In traumatic brain injury a GCS score of 3 to 8 is classed as severe. The total alone can mislead: E2V2M4 and E1V1M6 both add up to 8 but describe different patients, so always give the three responses as well.
Where do I apply pressure for the physical stimulus?
The Glasgow assessment aid uses fingertip pressure, a trapezius pinch or pressure on the supraorbital notch. Eye opening "to pressure" is rated after a fingertip stimulus. Rate the highest response you see.
Can I use the GCS in children?
The scale can be used without changes in children over 5. In younger children and infants, orientated speech and obeying commands are usually not possible, so a paediatric version described in Adelaide, with age-adjusted expected scores, is used instead.
Is my data sent anywhere?
No. The calculation runs in your browser, and the responses you pick are not sent or stored.
Sources
- Teasdale G, Jennett B. Assessment of coma and impaired consciousness. A practical scale. Lancet. 1974;2(7872):81–84. doi:10.1016/S0140-6736(74)91639-0
- Teasdale G, Murray G, Parker L, Jennett B. Adding up the Glasgow Coma Score. Acta Neurochir Suppl. 1979;28:13–16. doi:10.1007/978-3-7091-4088-8_2
- Teasdale G, Maas A, Lecky F, Manley G, Stocchetti N, Murray G. The Glasgow Coma Scale at 40 years: standing the test of time. Lancet Neurol. 2014;13(8):844–854. doi:10.1016/S1474-4422(14)70120-6
- Maas AIR, Menon DK, Manley GT, et al. Traumatic brain injury: progress and challenges in prevention, clinical care, and research. Lancet Neurol. 2022;21(11):1004–1060. doi:10.1016/S1474-4422(22)00309-X
- Institute of Neurological Sciences, Glasgow. Glasgow Coma Scale: do it this way (assessment aid), recording the GCS and FAQ. glasgowcomascale.org
